May 26, 2011
I am 33 and on Atripla with a CD4 over 700 and viral load <20. I have had consistently high cholesterol while on this medication hovering around 250 total cholesterol and about 300 triglycerides. I work out six times a week (run and gym) and I'm not overweight at all, in fact I've lost 10 pounds in the last 5 months due doing a lot more running. I spoke to the doctor today about my cholesterol and we agreed not to add any drugs and just to watch the cholesterol level to ensure it doesn't increase. She also said there's no magic cholesterol level above which to start medication. My questions are do you agree with the decision to hold on medication and at what point should I consider starting cholesterol meds?
| Response from Dr. Young
Hello and thanks for your post.
As people living with HIV live longer, we naturally have a growing awareness of things like cardiovascular health (or disease). Changes in lipids (cholesterol and triglycerides) are one of many cardiovascular risk factors. Others, include age, gender, family history, diet, exercise, high blood pressure, diabetes and of course, smoking. The decision about how to best treat cholesterol depends on these risk factors.
We employ standardized guidelines for cholesterol management (appreciating that untreated HIV infection may independently contribute to risk). First, one should estimate your 10 year CV disease risk using the Framingham calculator tool. With this information, appropriate interventions are suggested by the National Cholesterol Education Program ATPIII Guidelines.
Before judging your doctor's assessment, it would be worth inputing your risk and cholesterol values into these programs.
I hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dizziness An Acute Symptom Of AIDS?
- White Bumps On Penis Could I Have Acute HIV Infection
- Burning Urethra After Rubbing Penis Worried I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Penis Discharge After Receptive Anal Sex Worried I Have HIV
- Red Eyes After Anal Sex Top Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.